Heavy Snow, Greene
- When
- December 18, 10:00 PM EST to December 19, 8:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.854, -80.223 (the zone’s center; the record gives no point)
A strong area of low pressure moved from the gulf coast to offshore the Carolinas and up the east coast from the 18th to the 19th. This storm produced heavy snow across Garrett county Maryland, portions of northern West Virginia, and portions of Fayette, Westmorland, and Greene counties in Pennsylvania.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A strong area of low pressure moved from the gulf coast to offshore the Carolinas and up the east coast from the 18th to the 19th. This storm produced heavy snow across Garrett county Maryland, portions of northern West Virginia, and portions of Fayette, Westmorland, and Greene counties in Pennsylvania. Total storm accumulations were from one to 2 feet in Preston and Tucker counties in West Virginia with over a foot in Garrett county Maryland. Storm totals were 6 to 12 inches elsewhere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 18, 6:36 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EST FRI DEC 18 2009
.SYNOPSIS...
LOW PRESSURE WILL GENERATE SNOW FOR THE REGION LATER TONIGHT
THROUGH SATURDAY NIGHT.
&&
.NEAR TERM /THROUGH SATURDAY/...
PRECIP IS WORKING NORTHWARD ACROSS WEST VIRGINIA...WITH INITIAL
PRECIP AT EKN IN THE LAST HOUR. MOISTURE WILL WORK INTO WESTERN
PA/EASTERN OHIO LATER THIS EVENING. THERMAL PROFILES/OBS TRENDS
INDICATE THAT SOME OF THE PRECIP AT ONSET MAY MIX WITH OR BEGIN
AS FREEZING RAIN. BY THE OVERNIGHT...PRECIP WILL CHANGE TO SNOW
FOR ALL AREAS...AND MOVE NORTH INTO NORTHWEST PA. SNOW WILL
INCREASE IN INTENSITY LATE TNGT/EARLY SATURDAY AS LOW PRESSURE
MOVES UP THE MID ATLANTIC COAST. THE BEST CHANCE OF SIX PLUS INCH
SNOW ACCUMS LOOKS TO RUN EAST OF A LINE ROUGHLY FROM GREENSBURG TO
MORGANTOWN...WHERE BETTER OPPORTUNITY FOR MID LEVEL FRONTOGENESIS
ALONG WITH UPSLOPE ENHANCEMENT WOULD SUPPORT SOME HEAVIER SNOW
SATURDAY. OTHERWISE...AREAS EAST OF A LINE FROM ABOUT CLARION TO
BEAVER FALLS TO ZANESVILLE ARE EXPECTED TO EXPERIENCE A PROLONGED
PERIOD OF LIGHT TO MODERATE SNOW WITH ACCUMULATIONS REMAINING UNDER
SIX INCHES.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS LOW DEPARTS TO THE EAST...NORTHWEST FLOW ON SUNDAY SHOULD ALLOW
FOR SOME LIGHT SNOW SHOWERS TO CONTINUE ALONG THE RIDGES AND IN LAKE
EFFECT AREAS. A WEAK HIGH PRESSURE RIDGE SHOULD THEN BUILD IN ON
SUNDAY NIGHT...TURNING THE WINDS TO THE SOUTHWEST AND BRINGING A
BRIEF PAUSE TO PRECIPITATION. AN UPPER LEVEL SHORTWAVE IS THEN
EXPECTED TO MOVE ACROSS THE AREA ON MONDAY. THIS COULD TRIGGER SOME
ADDITIONAL SNOW SHOWERS...BUT MODELS SHOW VARYING LEVELS OF
INTENSITY WITH THIS WAVE. PRECIPITATION WILL COME TO AN END AGAIN BY
MONDAY NIGHT. TEMPERATURES WILL BE 5-10 DEGREES BELOW NORMAL.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SNOW SHOWERS WILL LINGER ACROSS THE NORTH AND ALONG THE RIDGES
INTO TUESDAY AFTERNOON.
SURFACE RIDGE WILL SLIDE ACROSS THE REGION LATE TUESDAY AND
WEDNESDAY WITH MAINLY DRY CONDITIONS EXPECTED. ANOTHER LOW PRESSURE
SYSTEM WILL APPROACH FROM THE SOUTHERN PLAINS AND BRING A CHANCE OF
SNOW SHOWERS THURSDAY.
WENT CLOSE TO HPC TEMPERATURES THROUGH THE EXTENDED PERIOD WITH
READINGS BETWEEN 5 AND 15 DEGREES BELOW NORMAL.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
CONDITIONS WILL GRADUALLY DETERIORATE THIS EVENING...AS AN AREA OF
SNOW PUSHES NORTH. A BRIEF PERIOD OF FREEZING RAIN WILL ALSO BE
POSSIBLE ON THE LEADING EDGE OF THIS PRECIP SHIELD. OTHERWISE IFR OR
LOWER CONDITIONS ARE EXPECTED TO PREVAIL AT MOST TERMINALS OVERNIGHT
THROUGH SATURDAY AND INTO SATURDAY NIGHT.
CONDITIONS SHOULD BEGIN TO IMPROVE IN MOST LOCATIONS SATURDAY
NIGHT...EXCEPT FOR SNOW SHOWERS CONTINUING INTO SUNDAY FOR
FKL...DUJ...AND LBE. CONDITIONS COULD BRIEFLY RETURN TO VFR BEFORE
AN UPPER LEVEL SYSTEM BRINGS A CHANCE OF RESTRICTIONS WITH SNOW
SHOWERS MONDAY. TRANQUIL WEATHER SHOULD THEN RETURN FOR MONDAY NIGHT
THROUGH WEDNESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 AM EST
SUNDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 AM EST
SUNDAY FOR OHZ049-050-057>059-068-069.
PA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 AM EST
SUNDAY FOR PAZ014>016-020>023-029-031.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 AM EST
SUNDAY FOR PAZ030-032.
WV...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 AM EST
SUNDAY FOR WVZ001>004-012.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 AM EST
SUNDAY FOR WVZ021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1152 AM EST FRI DEC 18 2009 MDZ001-PAZ030-032-WVZ021>023-041-191700- GARRETT-WESTMORELAND-FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER- 1152 AM EST FRI DEC 18 2009 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ049-050-057>059-068-069-PAZ014>016-020>023-029-031-WVZ001>004-012- 191700- HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER- CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL- 1152 AM EST FRI DEC 18 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048-PAZ007>009-013-191700- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST- LAWRENCE- 1152 AM EST FRI DEC 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206646, 206644, 206645.